Your browser has 'Cookies' disabled, alert boxes will continue to appear without this feature.

Medical care of older persons in residential aged care facilities (Silver Book)

Delirium

Assessment
Management

Delirium (acute brain syndrome, acute confusional state or acute organic psychosis) is an acute or subacute deterioration in mental functioning that occurs commonly in the older population, particularly in hospitals and RACFs. The cause is usually multifactorial and reversible, and may involve infection, metabolic disturbance, hypoxia, and medication toxicity or withdrawal. In hospital, delirium occurs in 30% of older patients and predicts poorer outcome and greater length of stay. Delirium has a fluctuating course, and although recovery is often rapid, complete resolution may take weeks.75,76

Assessment

Detection is often based on a history of fluctuating alertness with cognitive impairment that has developed over hours to days, and is worse at night. Some patients are predominately hyperaroused with agitation and hallucinations, others are hypoactive with decreased consciousness, somnolence or stupor, and some alternate between agitated and hypoactive forms.77

The Confusion Assessment Method (Table 4) is a useful assessment tool. Diagnosis of delirium requires the presence of both features 1 and 2, as well as either 3 or 4.78


Table 4. Confusion Assessment Method79

Features of Delirium

Assessment

1. Acute onset and fluctuating course

Is there an acute change in mental status from the person's baseline? Does the abnormal behaviour tend to come and go or increase and decrease in severity?

2. Inattention

Does the person have difficulty focussing attention? Eg. distracted or having difficulty keeping track of what is being said

3. Disorganised thinking

Is the person's thinking disorganised or incoherent, rambling or irrelevant, unclear or illogical, or unpredictable?

4. Altered level of consciousness

Overall is the person lethargic (drowsy, easily aroused), stuporous (difficult to arouse), comatose (unable to be aroused) or hypervigilant (hyperalert)?

Differential diagnoses include depression, dementia, anxiety and psychosis. Patients with dementia are at greater risk of developing delirium. See Table 6, Dementia for a comparison of the clinical features of delirium, dementia and depression.

Look for reversible causes on examination and testing, particularly sepsis, dehydration, hypoxia, metabolic abnormalities and opioid toxicity. Table 5 lists potentially reversible causes of delirium.


Table 5. Potentially reversible causes of delirium80

Medical

Medications

Infections (eg. urinary tract infection UTI, pneumonia)
Hyponatraemia
Hypovolaemia
Hypoxia
Urinary retention and constipation
Renal failure
Cerebrovascular event
Endocrine (eg. diabetes, thyroid dysfunction)
Brain metastases
Hepatic encephalopathy
Psychosocial
Hypercalcemia
Immobilisation
Head trauma
Epilepsy
Disseminated intravascular coagulation (DIC)

Tricyclic antidepressants
Corticosteroids
Opioids
Benzodiazepines
Diphenhydramine
Nonsteroidal anti~inflammatory medication (NSAIDs) (uraemia)
H2 blockers
Metoclopramide

Psychosocial

Depression
Vision or hearing impairment
Pain
Unfamiliar environment
Psychosis
Mania

Management

The aim of treatment is the resident's comfort and safety. Management involves treatment of underlying causes, alleviation of symptoms, and education of the resident, relatives/carers and RACF staff.

Review medication and discontinue unnecessary medications, consider opioid rotation, minimise or eliminate psychoactive medications. If required, give oxygen, rehydrate with subcutaneous or intravenous fluids, restrict fluids for hyponatraemia, treat hypercalcaemia with bisphosphonates. Commence antibiotics for infection after discussion with relatives/carers.

Provide continuity of nursing staff, familiar people and objects, structure and routines, a quiet, appropriately lit room, and removal of objects of harm. Ensure adequate warmth, nutrition, mobilisation and correction of sensory impairments (spectacles, hearing aids). It is preferable for service providers to identify themselves and approach the resident from the front rather than the side, as peripheral stimuli may be interpreted as hostile. Use simple explanations, with a calm, respectful attitude.81

In hospitalised patients with delirium, complete resolution of delirium may take weeks after discharge. Therefore the GP and RACF staff need to maintain vigilance about medication, environmental change and sensory problems.82

There are no specific medication treatments, apart from benzodiazepines for alcohol withdrawal (contraindicated if respiratory drive is compromised). Medications are not helpful for calling out or wandering. Short term antipsychotics may be used with caution for hallucinations or agitation.83

Symptoms and disinhibited behaviour associated with delirium may be distressing to relatives/carers and RACF staff. Distress can be reduced by educating relatives/carers and RACF staff, for instance, that:

  • confusion and agitation are expressions of temporary brain malfunction, and not necessarily of discomfort or suffering for the resident

  • grimacing or moaning may be due to increased expression (disinhibition) of well controlled physical symptoms rather than a worsening of symptoms

  • observer distress can lead to excessive use of medication (eg. opioids) which can exacerbate delirium.

Silverbook cover
DOWNLOAD (PDF 432KB)

SEARCH THIS GUIDELINE

Advertisement

The Royal Australian College of General Practitioners

General enquiries

Opening hours 8:00 am-8:00 pm AEST

1800 4RACGP

1800 472 247 | +61 (3) 8699 0300 (international)

Follow us on

Follow RACGP on Twitter Follow RACGP on Facebook Follow RACGP on LinkedIn


Healthy Profession. Healthy Australia Logo

The Royal Australian College of General Practitioners (RACGP) ABN 34 000 223 807
RACGP House, 100 Wellington Parade, East Melbourne, Victoria 3002 Australia

Terms and conditions | Privacy statement
Sponsor conditions | Delegate conditions